MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE SPHERX II - PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE SPHERX II - PEDICLE SCREW SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 8456555
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 04/12/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On a (b)(6)2023 a patient underwent a fixation procedure from t11 to l5.The patient began to experience heavy lower back pain which resulted in difficulty walking.On (b)(6)2023 new images were taken which discovered the screw at the left l4 level had fractured.On (b)(6)2023 a revision occurred where the fractured screw was removed, replaced with an upsized screw and the construct was extended to the s1 level.The patients post revision status is unknown.
 
Additional Manufacturer Narrative
The involved device was not returned but radiographs were provided confirming the alleged complaint.The patients post op activity levels and whether they experienced a fall or other accident is unknown.Review of the radiographs identified the fractured screw was at the bottom of a larger construct (t11-l5) and fusion could not be confirmed.Due to a lack of information provided a definitive root cause can not be identified however excessive construct loading, an extended period of non fusion and/or excessive postoperative physical activity as possible causes or contributors.No further evaluation can be completed.Label review: "potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries." "potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." "pain, discomfort or abnormal sensations due to the presence of the device." "warnings, cautions and precautions.Potential risks identified with the use of this device system, which may require additional surgery, include: device component fracture." "correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings.During the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." h3 other text : device not returned.

Brand Name
NUVASIVE SPHERX II - PEDICLE SCREW SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17052788
Report Number2031966-2023-00123
Device Sequence Number15199703
Product Code NKB
UDI-Device Identifier00887517271082
UDI-Public887517271082
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K092287
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8456555
Device Lot NumberNU7124
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2023
Initial Report FDA Received Date06/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/26/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexPrefer Not To Disclose